Drought, Colbert
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Colbert forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Although rainfall was not particularly heavy for the month, the rain that did occur was of a higher frequency, with rain every few days. The heaviest rain events were on January 10th and 11th, when many locations, except in the Shoals region, saw over an inch of rainfall; and on the 31st, when in many spots the heaviest calendar day rainfall since last August occurred.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Although rainfall was not particularly heavy for the month, the rain that did occur was of a higher frequency, with rain every few days. The heaviest rain events were on January 10th and 11th, when many locations, except in the Shoals region, saw over an inch of rainfall; and on the 31st, when in many spots the heaviest calendar day rainfall since last August occurred.
Overall totals for January still ranged from two to three inches across Northwest Alabama to three to five inches elsewhere in the Central Tennessee Valley. A few isolated spots in extreme NW Alabama and on Sand Mountain and Lookout Mountain tallied over five inches of rain for the month. These totals still were below normal in all cases, so drought conditions deteriorated across the region, with most areas in D2 (Severe Drought) to D4 (Exceptional Drought).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 31, 9:15 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 915 PM CST MON DEC 31 2007 .UPDATE... WILL MAKE SKIES PARTLY CLOUDY FOR THE OVERNIGHT (AFTER THE FRONT MOVES EAST OF THE AREA) AND UPDATE EVENING WORDING. NO OTHER CHANGES WERE NEEDED. && .DISCUSSION... THE LAST DAY OF 2007 ENDED ON THE WARM SIDE...WITH HIGH TEMPERATURES ACROSS THE VALLEY RANGING MOSTLY RANGING FROM THE MID 50S TO 61 AT MUSCLE SHOALS. THE START OF 2008 WILL UNDOUBTEDLY BE ON A COLDER NOTE...AS A STRONG BUT DRY COLD FRONT MOVES ACROSS THE AREA. AS OF 9 PM...THIS FRONT WAS ROUGHLY FROM WEST OF NASHVILLE...TO EAST OF THE QUAD CITIES AND HALEYVILLE. AN AREA OF HIGHER STATUS WITH CLOUDS BASES OF 7000-8000 ABOVE THE GROUND WAS FORMING IN THE VICINITY OF THE FRONT...ASSOCIATED WITH ISENTROPIC UPGLIDE. WELL NORTH OF THIS AREA...A FEW LIGHT RAIN SHOWERS WERE NOTED ACROSS THE CAPITAL AREA OF MIDDLE TENNESSEE...WITH SNOW FURTHER NORTH OF THE OHIO RIVER. THE COLD FRONT SHOULD BE EAST OF NORTHERN ALABAMA BY MIDNIGHT. WINDS WEST OF THE FRONT WILL BECOME WEST TO NORTHWEST 10 TO 20 MPH...WITH SOME HIGHER GUSTS. WINDS SHOULD SUBSIDE SOMEWHAT INTO THE 10-15 MPH RANGE THROUGH THE OVERNIGHT...BUT INCREASE AFTER DAYBREAK TOMORROW INTO THE 15-25 MPH RANGE WITH SOME HIGHER GUSTS...AS THE COLDER AIR TRULY BEGINS TO INFILTRATE THE REGION. HIGH TEMPERATURES FOR NEW YEARS DAY WILL ONLY WARM INTO THE LOWER OR POSSIBLY MID 40S. A VARIETY OF MODEL OUTPUT FROM THE NEWER NGM/NAM VS THE 18Z GFS POSES PROBLEMS ON WHAT TO DO FOR SKY COVER. THE FORMER TWO WANT TO CONTINUE CLEAR/PARTLY CLOUDY SKIES INTO THE OVERNIGHT...WHILE THE GFS HAS MOSTLY CLOUDY SKIES CONTINUING THIS EVENING AND LASTING INTO TUESDAY. AT THIS TIME...HAVE DECIDED TO TRIM CLOUD COVERAGE IN DEFERENCE TO THE NGM/NAM...WITH CLOUDS JUST BELOW A MOSTLY CLOUDY THRESHOLD. OTHER PARAMETERS FROM THE DAY CREW LOOK FINE AT THIS TIME. HAPPY NEW YEAR TO ALL FROM THE NATIONAL WEATHER SERVICE - HUNTSVILLE. RSB && .CLIMATE... WITH ADDITIONAL RAINFALL VERY UNLIKELY THROUGH THE MIDNIGHT...IT APPEARS THAT HUNTSVILLE WILL SET A NEW RECORD WITH 2007 BEING THE DRIEST CALENDAR YEAR SINCE RECORDS BEGAN 1874 OF ONLY 28.65 INCHES. THIS HAS BESTED AN UNOFFICIAL 29.08 INCHES FROM 1840. THE MUSCLE SHOALS AREA REPORTED THEIR THIRD DRIEST YEAR...WITH 30.42 INCHES. 1941 WITH 31.15 INCHES AND 1943 WITH 30.92 INCHES WERE THE DRIEST CALENDAR YEARS AT MUSCLE SHOALS. MORE INFORMATION ON THIS CAN BE FOUND ON OUR PUBLIC INFORMATION STATEMENTS ISSUED BY THE WEATHER SERVICE...PRODUCT NOUS44 KHUN OR HUNPNSHUN. && .PREV DISCUSSION...(ISSUED 225 PM CST MON DEC 31 2007) SHORT TERM...THROUGH WEDNESDAY NIGHT... THE LAST DAY OF 2007 IS PROVING TO BE QUITE A NICE ONE ACROSS THE CENTRAL TENN VALLEY...THOUGH THERE ARE SOME DRAMATIC CHANGES IN THE WORKS FOR THE FIRST DAYS OF 2008. LOW-LVL S/SWLY FLOW COUPLED WITH ABUNDANT SUNSHINE HAS BOOSTED LOCAL TEMPS SOLIDLY INTO THE 50S WITH SEVERAL SITES APPROACHING 60F. AFTN SFC ANALYSIS INDICATES A LOW CENTERED OVER ST LOUIS MO...AND COLD FRONT DRAPED SSWWD THRU LITTLE ROCK AND SHREVEPORT LA. ROBUST COLD AIR ADVECTION IS OCCURRING BEHIND THIS FRONT BUT SIGNS OF A MORE POTENT SYSTEM ARE NOTED OVER THE PRAIRIE PROVINCES IN CENTRAL CANADA. SHORT-TERM CONCERNS SURROUND THE UPCOMING ARCTIC FRONTAL PASSAGE AND ANY POTENTIAL FOR LT PRECIP ALONG WITH IT. AN INITAL FROPA WILL OCCUR THIS EVENING BTWN 00-06Z...USHERING IN MUCH COOLER AIR THOUGH NOT THE COLDEST FOR THE WEEK. MODELS ARE IN GOOD AGREEMENT ON A RATHER BRIEF AND SHALLOW BAND OF MOISTURE ACCOMPANYING THIS FIRST FRONT...WHICH IS BACKED UP BY AFTN SATELLITE TRENDS ACROSS THE MO VALLEY. THIS WOULD BE TOO MOISTURE STARVED FOR ANY PCPN DEVELOPMENT SO HAVE DRIED THINGS OUT FOR TONIGHT THOUGH CONDITIONS SHOULD STILL END UP MOSTLY CLOUDY. TMRW MORNING WILL NOT BE UNPLEASANT...BUT THE REAL REINFORCING ARCTIC BLAST ARRIVES IN THE AFTN. MOISTURE WITH THE UPPER TROUGH AXIS IS MORE ROBUST AND MAY PRODUCE A FEW SPRINKLES OR FLURRIES INITIALLY...BUT MDL SOUNDINGS SUGGEST THAT ANYTHING FALLING AFTER ABOUT 00Z WILL BE SNOW WITH CLOUD-TOP TEMPS BEING CERTAINLY COLD ENOUGH FOR ICE CRYSTALS AND RAPIDLY-DROPPING SFC TEMPS. COMBINED WITH STRONG NWLY FLOW...THIS MAY LEND ITSELF TO SOME UPSLOPE ENHANCEMENT IN THE HIGHEST TERRAIN /I.E. SEWANEE/ AND WILL TRY TO INDICATE THIS IN THE GRIDS/ZFP. AS IF THINGS WERE NOT COLD ENOUGH... SUSTAINED WINDS IN THE 15-20 MPH RANGE WILL BE COMMON AND SOUNDINGS SUGGEST OCNL GUSTS IN THE 30-35KT RANGE. SINGLE DIGIT WIND CHILLS WILL BE WIDESPREAD...THOUGH THEY DO NOT LOOK LOW ENOUGH FOR AN ADVISORY ATTM. IT IS WORTH NOTING THAT THE ENSEMBLE MEAN FCST FOR HSV IS 13F...AND WHILE THAT SEEMS A BIT TOO COLD...IT WILL CERTAINLY BE THE COLDEST NIGHT OF THE SEASON THUS FAR. WITH THE ANTICIPATED DRAMATIC CHANGE IN THE WEATHER...WILL ISSUE AN SPS TO HIGHLIGHT BOTH THE WINDS AND THE COLD. SKIES SHOULD CLEAR AND WINDS SHOULD RELAX SOMEWHAT FOR WEDNESDAY... BUT HIGHS WILL STILL BE LUCKY TO BREAK THE FREEZING MARK WITH COLD AIR ADVECTION CONTINUING AND 925MB TEMPS AROUND -10 C. THE 1040+ MB SFC HIGH WILL SETTLE OVER THE REGION WEDNESDAY NIGHT...SETTING UP IDEAL RADIATIONAL COOLING CONDITIONS AND RESULTING IN ANOTHER VERY COLD NIGHT /THOUGH IT WILL NOT FEEL AS BAD WITHOUT THE WIND/. HAVE UNDERCUT MOS TEMPS FOR WED NIGHT WHICH SHOULD BRING MOST AREAS INTO THE MID TEENS. LONG TERM...THURSDAY THROUGH MONDAY... CONDITIONS WILL BEGIN TO MODERATE FOR THE BEGINNING OF THE EXTENDED AS THE TROUGH EXITS THE E COAST AND THE REGION TRANSITIONS FROM NWLY FLOW TO A MORE ZONAL PATTERN. MODELS ARE IN EXCELLENT AGREEMENT ON THE GENERAL FLOW...BUT UNCERTAINTY STILL CREEPS BACK INTO THE FCST BY THE WKND AS A FEW WEAKER WAVES EJECT INTO THE UPPER MIDWEST. 12Z OPRNL MODELS ARE CONSISTENT IN SPITTING OUT SOME LT QPF ACROSS NWRN AL BY SATURDAY...AND VARIOUS ENSEMBLE PKGS ARE SPLIT BUT ALSO SEEM TO LEND CREDENCE TO A LOW POP BY SATURDAY NIGHT. TEND TO THINK MANY OF THESE SOLNS ARE A BIT FAST/AGGRESSIVE IN PRODUCING PCPN LOCALLY GIVEN THE DRY AIR MASS IN PLACE AND LACK OF VERY STRONG MOISTURE TRANSPORT...BUT CANNOT RULE SOMETHING OUT BY SUNDAY ONCE DEEPER SOUTHERLY FLOW SETS UP. THIS SAME BROAD PATTERN WILL ALLOW TEMPS TO REBOUND NICELY INTO THE MID/UPR 50S. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && EVENING UPDATE...RSB AFTERNOON ISSUANCE...BCC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 900 PM CST MON DEC 31 2007 ALZ001>010-016-TNZ076-096-097-011130- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 900 PM CST MON DEC 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THROUGH TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A STRONG ARCTIC COLD FRONT WILL SWEEP ACROSS THE SOUTHEAST ON TUESDAY...USHERING IN THE COLDEST AIR OF THE SEASON SO FAR. BLUSTERY CONDITIONS ARE EXPECTED FOR NEW YEARS DAY...WITH SUSTAINED WINDS OF 15 TO 25 MPH AND GUSTS OVER 30 MPH POSSIBLE. SCATTERED FLURRIES ARE ALSO EXPECTED....MAINLY TUESDAY AFTERNOON AND EVENING. IN THE HIGHER ELEVATIONS OF THE CUMBERLAND PLATEAU...SOME SCATTERED SNOW SHOWERS CANNOT BE RULED OUT AND COULD PRODUCE A QUICK DUSTING OF SNOW ACROSS THOSE AREAS. WITH LOW TEMPERATURES TUESDAY NIGHT DROPPING INTO THE TEENS...AND A CONTINUED NORTHWEST FLOW...WIND CHILL VALUES WILL BE REDUCED FROM ZERO TO 5 ABOVE EARLY WEDNESDAY MORNING. WEDNESDAY WILL BE THE COLDEST DAY OF THE WEEK WITH HIGHS IN THE LOWER 30S FOR MOST LOCATIONS...AND LOWS AGAIN AROUND 15 WEDNESDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. RSB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1155 PM CST MON DEC 31 2007 ALZ001>010-016-TNZ076-096-097-011100- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS... RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR... GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG... FAYETTEVILLE...WINCHESTER 1155 PM CST MON DEC 31 2007 ...2008 TO BEGIN ON A FRIGID NOTE... AS THE NEW YEAR BEGINS...THE COLDEST AIR OF THE WINTER SO FAR IS ON THE WAY...IN THE WAKE OF A STRONG COLD FRONT PASSAGE ACROSS THE TENNESSEE VALLEY DURING NEW YEARS EVE. BEHIND THE FRONT...STRONG AND COLD HIGH PRESSURE...ALONG WITH BREEZY NORTH WINDS WILL COMBINE TO BRING VERY COLD AIR ACROSS THE DEEP SOUTH. THE CHILLY AIR WILL BEGIN TO BE FELT DURING THE DAY ON TUESDAY...AS HIGH TEMPERATURES ONLY REACH THE LOWER 40S. NORTHWESTERLY WINDS AT 15 TO 25 MPH WILL MAKE IT FEEL LIKE ONLY AROUND 30 DEGREES ALL DAY LONG...COMPARED TO TEMPERATURES ON MONDAY THAT APPROACHED 60 DEGREES. THE FULL IMPACT OF THE COLD AIR WILL BE FELT TUESDAY NIGHT AS LOWS DROP INTO THE TEENS. WINDS WILL REMAIN BETWEEN 10 AND 20 MPH... CREATING WIND CHILLS AROUND 5 ABOVE ZERO AFTER MIDNIGHT. IT IS POSSIBLE THAT WIND CHILLS COULD BE AROUND ZERO IN SPOTS. THERE WILL BE LITTLE PRECIPITATION WITH THIS SYSTEM...BUT SOME SNOW FLURRIES ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. THERE MIGHT EVEN BE SCATTERED LIGHT SNOW SHOWERS AT TIMES...ESPECIALLY ON THE CUMBERLAND PLATEAU...WHERE A QUICK DUSTING OF SNOW IS NOT COMPLETELY OUT OF THE QUESTION. DURING THE DAY WEDNESDAY...TEMPERATURES WILL NOT REBOUND MUCH...AND COULD STAY BELOW FREEZING. THIS WOULD LEAD TO MORE THAN 36 CONSECUTIVE HOURS OF BELOW FREEZING TEMPERATURES. WIND CHILLS WILL STAY IN THE LOW TO MID 20S ALL DAY. LOWS WILL AGAIN DROP TO AROUND 15 DEGREES WEDNESDAY NIGHT. THEN A GRADUAL WARMING TREND WILL BEGIN ON THURSDAY...WITH TEMPERATURES RETURNING TO NORMAL BY FRIDAY. TAKE PRECAUTIONS NOW TO PREPARE FOR THE VERY COLD CONDITIONS. PROTECT OUTDOOR PIPES...PLANTS...AND PETS PRIOR TO THE ARRIVAL OF THE COLD TEMPERATURES. STAY TUNED TO WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE IN HUNTSVILLE. RSB
The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76399, 76400, 76401, 76402, 76403, 76404, 76405, 76406, 76407, 76408, 76409.